CDC Warns More Fungal Meningitis Infections Possible
by Emily Luxen
Nashville, Tenn. - Months after the start of the fungal meningitis outbreak, medical experts at the Centers for Disease Control and Prevention issued new warnings to doctors and patients.
In a conference call Wednesday, Dr. Tom Chiller, said it is possible patients may develop spinal infections months after receiving the tainted steroid injections, and many of the cases could go undetected.
"Our concern, which we've emphasized throughout the outbreak is the infections may be indolent for long periods of time," said Dr. Chiller. "We anticipate there will be more infections identified in patients months after their last injection."
The outbreak began in October of last year after tainted steroid shots made at the New England Compounding Center were shipped across the country, including to clinics in Tennessee.
Dr. Chiller said CDC officials also asked infected patients to continue taking prescribed antifungal medication. Although, it has been linked to strong side effects ranging from nausea to hallucinations, he said it is the best defense.
"We think it's important that those side effects not trigger automatic removal of medicine," said Dr. Chiller. "Clinicians can reduce the dose, re-check levels, and reassure patients those side effects can be managed."
Dr. Chiller said the CDC has continued to investigate the best ways to monitor patients long term.
To date, the fungal meningitis outbreak has been responsible for 722 infections nationwide. In Tennessee, 150 patients have been impacted, and 14 have died.